Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Marquette, MI

June 18, 2000Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 18, 2000, 5:56 PM EDT for Marquette County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2000, 5:56 PM EDT (21:56 UTC)
Expired
Jun 18, 2000, 6:55 PM EDT
In force
59 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:20 PM EDTThunderstorm Wind 55 EMarquette, MILarge tree limb 12 inches in diameter down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KMQT 182155
SVRMQT
MIC103-182255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
556 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 655 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES WEST OF MARQUETTE. THE STORM WAS
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEGAUNEE AT 620 PM EDT
  MARQUETTE AT 630 PM EDT

LARGE HAIL UP TO 3/4 INCH IN DIAMETER IS LIKELY. IF YOU ARE IN THE
WARNED AREA...STAY INDOORS AND AWAY FROM WINDOWS.

OBMANN

 
N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:20 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 18, 4:20 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SUN JUN 18 2000

12Z RAOBS/WATER VAPOR LOOP SHOW A VORT MAX NEAR THE MINNESOTA
ARROWHEAD WITH RIDGING UPSTREAM OVER MONTANA/SASKATCHEWAN AND THE
NEXT SYSTEM DIGGING INTO THE PACIFIC NORTHWEST. SURFACE ANALYSIS
SHOWS HIGH PRESSURE OVER THE OHIO VALLEY WITH A WEAK TROUGH
STRETCHING FROM MINNESOTA INTO SOUTH DAKOTA. LOCAL RADARS SHOW
THUNDERSTORMS OVER NORTHERN MINNESOTA...WISCONSIN AND THE U.P.
SHOWERS BEGINNING TO DEVELOP BACK THROUGH SOUTHERN MINNESOTA IN
CONVERGENCE ALONG THE TROUGH.

TONIGHT...MAIN VORT MAX PUSHES EAST OF THE CWA WHILE A LOBE OF
SHEARED ENERGY TRAILS BEHIND. SURFACE TROUGH/WARM FRONT LINGERS TO
THE SOUTH OF THE CWA DURING THE NIGHT WITH DECENT 1000-700MB
MOISTURE CONVERGENCE ACROSS CENTRAL MINNESOTA AND NORTHERN
WISCONSIN. 12Z MESOETA SHOWS UVV/300K ISENTROPIC LIFT ACROSS THE
SOUTHERN CWA FOR BETTER PART OF THE NIGHT. DEEP LAYER MOISTURE
/1000-500MB RH AOA 70 PERCENT/ TRIES TO PUSH EAST OF THE CWA WITH
THE MAIN VORT...BUT REDEVELOPS ACROSS THE SOUTHERN HALF IN AREA OF
LIFT. SIS DROP TO NEAR ZERO AND LIS TO NEAR 1C AS SLIGHT 500MB
COLD POOL AROUND -19C IS OVERHEAD. WILL MAINTAIN CHANCE OF SHOWERS
FOR THE SOUTHERN TIER COUNTIES AND ADD A RUMBLE OF THUNDER TO THE
FAR SOUTH. WILL CARRY A CHANCE OVER THE EASTERN CWA FOR THE FIRST
HALF OF TONIGHT AS MOISTURE CONVERGENCE ASSOCIATED WITH SHOWERS OVER
NORTHERN MINNESOTA MOVES THROUGH.

MONDAY...UPPER TROUGH DIGS INTO THE NORTHERN PLAINS AND SURFACE LOW
BEGINS TO TAKE SHAPE TO OUR WEST. SURFACE TROUGH/FRONT OVER NORTHERN
WISCONSIN WEAKENS AS IT TRIES TO PUSH THROUGH THE CWA. 850MB TEMPS
INCREASE TO 12-15C /NE TO SW/ SIGNALING A RETURN TO MORE SEASONABLE
TEMPERATURES. WHILE THE TROUGH LOSES ANY SIGNIFICANT FORCING AS IT
MOVES ACROSS THE CWA...A SWATH OF 850-700MB RH AOA 70 PERCENT SWINGS
THROUGH WITH IT. WITH CU SCHEME /850MB TEMPS MINUS 1000MB DEW
POINTS/ NEGATIVE AND 1000-850MB LAPSE RATES NEAR 8C/KM...EXPECT MORE
CU TO DEVELOP. BELIEVE THAT INSTABILITY SHOWERS ARE NOT LIKELY GIVEN
MINIMAL CAPE AND MID-LEVEL WARMING.

MONDAY NIGHT...NEXT SYSTEM APPROACHES THE UPPER PENINSULA OVERNIGHT.
MODELS BRING QPF INTO THE WESTERN CWA MAINLY AFTER MIDNIGHT. WORDED
SCATTERED SHOWERS DEVELOPING WITH QUESTION AS TO EXACT TIMING.
TUESDAY...SHRA/TSRA SPREAD OVER THE CWA. WITH WIDESPREAD PRECIP
COVERAGE...BUMPED UP CHANCE POPS TO LIKELY...ALL DAY IN THE WESTERN
CWA AND MAINLY IN THE AFTERNOON IN THE EASTERN CWA. TUESDAY NIGHT
AND WEDNESDAY CONTINUED CHANCE SHRA/TSRA WITH UNCERTAINTY AS TO
EXACT TIMING.

FURTHER IN THE EXTENDED...MRF/CANADIAN/ECMWF/NOGAPS ARE IN
QUASI-AGREEMENT WITH TIMING THE SYSTEM OUT OF THE AREA. LOW HEIGHTS
LINGER EARLY THURSDAY BUT BEGIN REBUILDING DURING THE DAY AND INTO
FRIDAY AS THE UPPER TROUGH MOVES EAST. MRF IS SLOWEST WITH MOVEMENT
BUT STILL INDICATES DRYING DURING THE DAY. LINGERING SHOWERS ARE
POSSIBLE EARLY BUT WILL CONTINUE THE DRY FORECAST THURSDAY. MODELS
BEGIN TO DIFFER WITH STRENGTH OF THE NEXT SYSTEM LATE IN THE WEEK.
MRF HAS TRENDED WEAKER WITH THE UPPER LEVEL SUPPORT. ECMWF/NOGAPS
ARE MUCH MORE AMPLIFIED THAN BOTH THE MRF AND CANADIAN. MRF/CANADIAN
ENSEMBLE MEMBERS SUPPORT BOTH SOLUTIONS...WITH THE CANADIAN ENSEMBLE
MEAN NEARLY A FLAT LINE SATURDAY AND SUNDAY.

.MQT...NONE.

JHB

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.